The only way that I have managed to reduce my quetiapine daily dose from 400mg down to 125mg is by the excellent support of  Professor David Healy. Without that support, I would have had to give up very early on. It was Dr Healy who first mentioned the Hearing Voices Network to me – a network whose North Wales branch has supported me so much over the last three and a half years. When I dropped 25mg from 350mg to 325mg with devastating difficulties, it was Dr Healy who came to the rescue by providing Quetiapine in liquid form which made the next 25mg reduction bearable. He has provided bottle after bottle in order for me to be able to reduce in increasingly smaller doses. Dr Healy has often said that Quetiapine is incredibly difficult in withdrawal and has also prescribed Diazepam for me, to support during the very worst days in withdrawal.

Added to this, Dr Healy has provided my GP with notes following each and every appointment in order to keep the surgery informed of my progress. He has also requested (and received) results, of blood and other relevant tests, from my GP so that he has a fuller picture of me.    Dr Healy also provided me with a letter which, should I need to attend A&E due to mental distress, explained that no one should touch my medications without first getting in touch with him. This, of course, was to ensure that my symptoms were understood as being related to withdrawal rather than a return of my past problems.

When I had to wait over two years to have teeth taken out – a wait increased by my high blood pressure at that time – Dr Healy contacted the relevant consultant urging for the work to be carried out as soon as possible. They, finally, listened to his request and the work was completed.

Dr Healy has been available to my mother and me whenever we’ve come across problems to do with medications or my withdrawal. He replies to emails even when he’s out of the country and goes out of his way to ensure that our needs are met. His support and care for his patients – my support is not a special one-off I’m certain of that! – is way beyond any patient’s expectation. I am so grateful to him for his care and friendship.

I have a clinic appointment with Dr Healy every six weeks or so. This means that he has seen me when I’m fairly well and also when I’m not very well at all. Dr Healy always tells it as it is – he explains anything that’s puzzling us, he listens and believes me when I explain how I am coping and treats me as a fellow human being rather than as a patient. He makes suggestions but leaves every step of the way to be my decision and always supports through those decisions. He says that I am the expert in this withdrawal journey but I feel very far from an expert on anything – other than it’s the worst journey I’ve ever undertaken!

I would like to share with you the way that this latest reduction has gone for me. I always start by swapping a 25mg tablet for the equivalent 5ml of liquid in preparation for reducing the dose. That, in itself, causes certain changes in my mental state so I wait a few days before moving forward. After 4 days I cut down to 4ml, a reduction of 1ml/5mg. At this stage I was ok. The voices were under control and all was as good as expected. In another 4 days I reduced another 1ml/5mg, down to 3ml. This is when things started to change.

I was suddenly absolutely exhausted and the voices increased. Normally, I experience these changes much further down the line. Due to these changes, I waited 10 days before reducing further and reduced just 0.5ml/2.5mg in the hope that things would be better. The voices were fast getting totally out of my control but I carried on, deciding to continue reducing just incase I wasn’t pushing myself hard enough.  Two days later I reduced another 0.5ml/2.5mg, doing the same 4 days later and again after another 5 days. This took me down to 1ml/5mg.

By this time, I was very poorly. The suicidal thoughts were with me 24/7. I could find no relief whatsoever. I was not sleeping at night – only snatches here and there. I could hardly get myself from bed during the day – except to see to the dog. I was not eating even though I’d gone to my parents by this stage so didn’t need to cook for myself. I really thought my head would explode with all that was going on in my mind and thoughts. Concentrating on anything was totally impossible. I went through a spell of not quite managing to tell the difference between the reality of people around me and the people in my head. I would be spoken to ( by my family) but they would get no recognition of my hearing or understanding them. Naturally, they found this very worrying. I was in this state despite having Diazepam to support me at these incredibly difficult times. Four days after reducing to the 1ml – after eleven days of absolute hell – I decided to go back up to my 125mg level. I was desparate to find some way of relieving the dreadful situation that I was in at that point. I went back on to 5ml of liquid first and then, after 6 days, swapped the liquid for the return of the 25 mg tablet.

I knew that relief would not be instant but, having made that decision, I felt slightly more in control of the situation. I was still sleeping very little and hardly eating. The voices were still overwhelming but I kept going in the hope that things would improve. On the sixth day after returning to the 125mg daily dose I suddenly felt better than I’d felt for a while. The voices were slowing down slightly and getting less demanding. I began to eat  a little more and was able to sleep, undisturbed, for about an hour at a time.  I stopped using the Diazepam – I felt so relieved that the worst was over.             Unfortunately, that improvement was short lived ( which is the way it usually happens!) and during this week I have been feeling a little less well but nothing like I was beforehand. This knock back happens, I feel, because I try to do too much too soon after being in such a bad place. ‘Too much’ in this case was hardly doing very much at all – just going to an appointment, driving for the first time since mid January. Hardly enough to wear anyone out you’d think!                                                   Luckily, my appetite is improving every day and my sleeping pattern is slowly getting better too. I can concentrate for short spells again now – we sorted out all my notes etc. to do with clinic appointments, benefit claims etc. yesterday afternoon. Mary sorted and I decided what was to be kept and what could be thrown out. It must have taken about half an hour. I was absolutely drained by the end of it and had to take a good, long rest.

Today I have been to MIND drop-in in the morning – this time I was not driving as I needed to conserve my energy for the very important rugby match this afternoon. I had to rest beforehand incase it was a very tense match. It was a cracking match if you follow the red shirts – but I ended up being in need of another good long rest after it!

The reason for showing the details of this reduction is that Mary has read some interesting new(?) facts about withdrawal. They are to do with SSRIs mainly but maybe they’ll apply to all psychotropic withdrawals? This way, you would reduce 10% of your dose every step of the way down – that is, mine would be 10% off 125mg followed by 10% off 112.5mg(125 mg – 12.5mg) and so on. Each cut would be a month apart. Mary looked at my chart and found that I’d gone from 125mg to 105mg in 29 days – a cut of 20mg, which means I’d cut 16% of the total. How much better I’d be doing the ‘10% off the total each month’ I don’t know. What concerns us is the time it would take and the increase in need for Quetiapine liquid. Knowing how things are in the NHS at present, would it  really be fair to expect this? I must admit that seeing a different way to go about withdrawal has made me feel that one day I might give it a try – but not for a good while yet!

Please share your experience of withdrawal and the source of support that you’ve been given. On the other hand, if you’ve had to go it alone, then share that experience with us too. Maybe give us your name, the drug in withdrawal and length of time taken – we could create a list to show the reality of withdrawal suffering.   Do so by using the comment box below.  Thank you.

 

 

Published by SRCooke_29_11-79

Withdrawing from psychotropic drugs

Leave a comment

Your email address will not be published. Required fields are marked *